- Open Access
Coexistence states for a modified Leslie-Gower type predator-prey model with diffusion
© Shi and Li; licensee Springer 2012
- Received: 30 June 2012
- Accepted: 3 December 2012
- Published: 19 December 2012
This paper is concerned with a modified Leslie-Gower predator-prey model with general functional response under homogeneous Robin boundary conditions. We establish the existence of coexistence states by the fixed index theory on positive cones. As an example, we apply the obtained results to this model with Holling-type II functional response. Our results show that the intrinsic growth rates and the principle eigenvalues of the corresponding elliptic problems with respect to the Robin boundary conditions play more important roles than other parameters for the existence of positive solutions.
MSC: 35J55, 37B25, 92D25.
where , , , , , c, e are positive constants in a biological viewpoint. More precisely, in , Aziz-Alaoui et al. investigated the boundedness of solutions, the existence of positive invariance attracting set and global stability of the coexisting interior equilibrium. Later, Nindjin et al.  gave the qualitative analysis of the corresponding delayed system.
In the evolutionary process of the species, the individuals do not remain fixed in space, and their spatial distribution changes continuously due to the impact of many reasons (the environment factors, food supplies, etc.). Therefore, spatial effects such as diffusion and dispersal should be introduced into population models. In particular, introducing the spatial effects is not trivial in many works. For example, the famous Turing instability was observed in many nature processes, and it was also proved in some mathematical models with diffusion. Clearly, such a Turing instability cannot be formulated by the ordinary differential equations.
In the above, u and v, respectively, stand for the population densities of prey and predator; is a bounded domain with smooth boundary ∂ Ω; ν denotes the outward unit normal vector of the boundary ∂ Ω; , are nonnegative constants. is the birth function of the prey u. It should be pointed out that system (1.4) has the function response with a general formation , which is different from the models in the related papers.
The rest of this paper is arranged as follows. In Section 2, we collect some known results including the eigenvalue problem and the fixed point index on positive cones. In Section 3, we establish the existence of positive solutions for system (1.5). In Section 4, as an example, we apply the obtained results to system (1.5) with Holling-type II functional response.
Let E be a real Banach space and be a closed convex set. Then W is called a wedge if for all , and a wedge W is said to be a cone if . For , define and . It is evident that is a wedge containing W, y, −y, while is a closed subspace of E containing y. In what follows, we always assume that . Let be a compact linear operator on E. We say that has property α on if there exist and such that . Suppose that is a compact operator with a fixed point . If ℱ is Fréchet differential at y, then the derivative has the property that . For an open subset , define , where I is the identity map. If y is an isolated fixed point of ℱ, then the fixed point index of ℱ at y related to W is defined by , herein is a small open neighborhood of y in W. The following results of fixed point index can be obtained from [16, 27–29].
Lemma 2.1 Assume that is invertible on .
(i) If has property α, then .
(ii) If does not have property α, then , where σ is the sum of multiplicities of all eigenvalues of which are greater than one.
In particular, we denote by for the sake of convenience. It is well known that is strictly increasing with respect to , namely, if and . Furthermore, the eigenfunction of (2.1) corresponding to the eigenvalue is unique and positive. In [30, 31], the authors discussed the eigenvalue problem (2.1) in detail and established the existence and comparison results for (2.1). Furthermore, we cite the following lemma on the eigenvalue of (2.1), which can be found in [16, 32].
Lemma 2.2 Let and , in Ω.
(a1) If , then .
(b1) If , then .
(c1) If , then .
In addition, if M is a positive constant such that on , then we have the following conclusions:
(c2) , where is the spectral radius of an operator.
Lemma 2.3 Assume that for all and on for some positive constant C.
(a) If , then (2.2) has no positive solutions. Moreover, the trivial solution is globally asymptotically stable.
(b) If , then (2.2) has a unique positive solution which is globally asymptotically stable and satisfies for all .
3 Existence of positive solutions for system (1.5)
In order to establish the existence of positive solutions of system (1.5), we give the following hypotheses.
(H1) , , , , for any , where the constants and .
(H2) , and , for any , where the constant .
has a unique positive solution . Hence, when and , system (1.5) has two semi-trivial solutions and . By virtue of the maximum principle and Hopf’s lemma, we obtain the following results on the boundedness of the nonnegative solutions of (1.5), of which the proof is omitted here.
From Proposition 3.1, we can see that the nonnegative solution of (1.5) must lie in .
are nonnegative for all .
Lemma 3.2 For any open set in W, .
Thus, it follows from Lemma 2.2 that , which indicates that is invertible on and does not have property α on . So, we may conclude that by Lemma 2.1. The proof is completed. □
Lemma 3.3 Assume that and . Then .
If , then by the lemma, which is a contradiction to the assumption. Thus, . Similarly, since , then . Therefore, is invertible on .
This implies that has property α. It follows from Lemma 2.1 that . The proof is completed. □
This yields a contradiction. Hence, . This indicates that is invertible on .
This implies that has property α. By Lemma 2.1, we know . The proof is completed. □
Similarly, we have the following lemma, the proof of which is a slight modification of the above.
Now, we establish the existence of positive solutions of the system based on the above results about the fixed index.
Theorem 3.6 Assume that , . Then system (1.5) has a positive solution.
and . Therefore, system (1.5) has a positive solution in . The proof is completed. □
By virtue of Lemma 2.3, we see that (4.2) has a unique positive solution with when , where ρ is a positive constant. Hence, system (4.1) admits two semi-trivial solutions and if and .
By virtue of the maximum principle and Hopf’s lemma, we can give a priori estimates of positive solutions of (4.1), the proof of which is omitted here.
From Proposition 4.1, we can see that the nonnegative solution of (4.1) must lie in .
Similar to the discussion in Section 3, we have the following lemmas.
Lemma 4.2 Assume that . Then
(i) , for an open set in W.
(ii) , if .
(iii) , if .
(iv) , if .
Lemma 4.3 Assume that holds. Then the following items hold:
(i) , if .
(ii) , if .
Theorem 4.4 For system (4.1), the following results hold:
(i) If , then (4.1) has no positive solution and, in addition, if , then (4.1) has no nonnegative nonzero solution.
(ii) If and , then (4.1) admits a positive solution.
(iii) If and (4.1) has a positive solution, then .
and so by Lemma 2.2. Using the comparison property of an eigenvalue, it follows that , which is a contradiction. Next, assume that is a nonnegative nonzero solution of (4.1). If and , then . Similarly, if and , then . A contradiction occurs. This completes the proof of (i).
and . So, (4.1) has a positive solution in , which shows that the second statement is true.
The proof is complete. □
The authors would like to thank the editor and the reviewers for their constructive comments and suggestions to improve the quality of the article. This study was supported by the Universities Natural Science Foundation of Jiangsu Province (No. 11KJB110003) and Young Talents Support Projects of Huaiyin Normal University (11HSQNZ02).
- Lotka AJ: Elements of Physical Biology. Williams & Wilkins, Baltimore; 1925.MATHGoogle Scholar
- Volterra V: Fluctuations in the abundance of a species considered mathematically. Nature 1926, 118: 558–560. 10.1038/118558a0View ArticleMATHGoogle Scholar
- Holling CS: The functional response of predator to prey density and its role in mimicry and population regulation. Mem. Entomol. Soc. Can. 1965, 45: 1–60.View ArticleGoogle Scholar
- Beddington JR: Mutual interference between parasites or predators and its effect on searching efficiency. J. Anim. Ecol. 1975, 44: 331–340. 10.2307/3866View ArticleGoogle Scholar
- DeAngelis DL, Goldstein RA, O’Neill RV: A model for trophic interaction. Ecology 1975, 56: 881–892. 10.2307/1936298View ArticleGoogle Scholar
- Wollkind JD, Logan JA: Temperature-dependent predator-prey mite ecosystem on apple tree foliage. J. Math. Biol. 1978, 6: 265–283. 10.1007/BF02547801View ArticleGoogle Scholar
- May R: Stability and Complexity in Model Ecosystems. Princeton University Press, Princeton; 1973.Google Scholar
- Hsu SB, Huang TW: Global stability for a class of predator-prey systems. SIAM J. Appl. Math. 1995, 55: 763–783. 10.1137/S0036139993253201MathSciNetView ArticleMATHGoogle Scholar
- Li Y, Xiao D: Bifurcations of a predator-prey system of Holling and Leslie types. Chaos Solitons Fractals 2007, 34: 606–620. doi:10.1016/j.chaos.2006.03.068 10.1016/j.chaos.2006.03.068MathSciNetView ArticleMATHGoogle Scholar
- Liang Z, Pan H: Qualitative analysis of a ratio-dependent Holling-Tanner model. J. Math. Anal. Appl. 2007, 334: 954–964. doi:10.1016/j.jmaa.2006.12.079 10.1016/j.jmaa.2006.12.079MathSciNetView ArticleMATHGoogle Scholar
- Song Y, Yuan S, Zhang J: Bifurcation analysis in the delayed Leslie-Gower predator-prey system. Appl. Math. Model. 2009, 33: 4049–4061. doi:10.1016/j.apm.2009.02.008 10.1016/j.apm.2009.02.008MathSciNetView ArticleMATHGoogle Scholar
- Aziz-Alaoui MA, Okiye MD: Boundedness and global stability for a predator-prey model with modified Leslie-Gower and Holling-type II schemes. Appl. Math. Lett. 2003, 16: 1069–1075. doi:10.1016/S0893–9659(03)00145–9 10.1016/S0893-9659(03)90096-6MathSciNetView ArticleMATHGoogle Scholar
- Nindjin AF, Aziz-Alaoui MA, Cadivel M: Analysis of a predator-prey model with modified Leslie-Gower and Holling-type II schemes with time delay. Nonlinear Anal., Real World Appl. 2006, 7: 1104–1118. doi:10.1016/j.nonrwa.2005.10.003 10.1016/j.nonrwa.2005.10.003MathSciNetView ArticleMATHGoogle Scholar
- Chen B, Wang M: Qualitative analysis for a diffusive predator-prey model. Comput. Math. Appl. 2008, 55: 339–355. doi:10.1016/j.camwa.2007.03.020 10.1016/j.camwa.2007.03.020MathSciNetView ArticleMATHGoogle Scholar
- Peng R, Wang M: On multiplicity and stability of positive solutions of a diffusive prey-predator model. J. Math. Anal. Appl. 2006, 316: 256–268. doi:10.1016/j.jmaa.2005.04.033 10.1016/j.jmaa.2005.04.033MathSciNetView ArticleMATHGoogle Scholar
- Ryu K, Ahn I: Positive solutions for ratio-dependent predator-prey interaction systems. J. Differ. Equ. 2005, 218: 117–135. doi:10.1016/j.jde.2005.06.020 10.1016/j.jde.2005.06.020MathSciNetView ArticleMATHGoogle Scholar
- Ko W, Ryu K: Coexistence states of a predator-prey system with non-monotonic functional response. Nonlinear Anal., Real World Appl. 2007, 8: 769–786. doi:10.1016/j.nonrwa.2006.03.003 10.1016/j.nonrwa.2006.03.003MathSciNetView ArticleMATHGoogle Scholar
- Du Y, Lou Y: Some uniqueness and exact multiplicity results for a predator-prey model. Trans. Am. Math. Soc. 1997, 349: 2443–2475. doi:10.1090/S0002–9947–97–01842–4 10.1090/S0002-9947-97-01842-4MathSciNetView ArticleMATHGoogle Scholar
- Fagan WF, Bishop J: Trophic interactions during primary succession: herbivores slow a plant reinvasion at Mount St. Helens. Am. Nat. 2000, 155: 238–251. 10.1086/303320View ArticleGoogle Scholar
- Fan YH, Li WT: Global asymptotic stability of a ratio-dependent predator-prey system with diffusion. J. Comput. Appl. Math. 2006, 188: 205–227. doi:10.1016/j.cam.2005.04.007 10.1016/j.cam.2005.04.007MathSciNetView ArticleMATHGoogle Scholar
- Li WT, Wu SL: Traveling waves in a diffusive predator-prey model with Holling type-III functional response. Chaos Solitons Fractals 2008, 37: 476–486. doi:10.1016/j.chaos.2006.09.039 10.1016/j.chaos.2006.09.039MathSciNetView ArticleMATHGoogle Scholar
- Malchow H, Petrovskii SV, Venturino E: Spatiotemporal Patterns in Ecology and Epidemiology: Theory, Models, and Simulation. Chapman & Hall/CRC, Boca Raton; 2008.MATHGoogle Scholar
- Nie H, Wu J: Multiplicity and stability of a predator-prey model with non-monotonic conversion rate. Nonlinear Anal., Real World Appl. 2009, 10: 154–171. doi:10.1016/j.nonrwa.2007.08.020 10.1016/j.nonrwa.2007.08.020MathSciNetView ArticleMATHGoogle Scholar
- Ryu K, Ahn I: Coexistence theorem of steady states for nonlinear self-cross-diffusion systems with competitive dynamics. J. Math. Anal. Appl. 2003, 283: 46–65. doi:10.1016/S0022–247X(03)00162–8 10.1016/S0022-247X(03)00162-8MathSciNetView ArticleMATHGoogle Scholar
- Wang M, Wu Q: Positive solutions of a prey-predator model with predator saturation and competition. J. Math. Anal. Appl. 2008, 345: 708–718. doi:10.1016/j.jmaa.2008.04.054 10.1016/j.jmaa.2008.04.054MathSciNetView ArticleMATHGoogle Scholar
- Yamada Y: Stability of steady states for prey-predator diffusion equations with homogeneous Dirichlet conditions. SIAM J. Math. Anal. 1990, 21: 327–345. 10.1137/0521018MathSciNetView ArticleMATHGoogle Scholar
- Dancer EN: On the indices of fixed points of mappings in cones and applications. J. Math. Anal. Appl. 1983, 91: 131–151. 10.1016/0022-247X(83)90098-7MathSciNetView ArticleMATHGoogle Scholar
- Li L: Coexistence theorems of steady states for predator-prey interacting systems. Trans. Am. Math. Soc. 1988, 305: 143–166. 10.1090/S0002-9947-1988-0920151-1View ArticleMathSciNetMATHGoogle Scholar
- Ruan W, Feng W: On the fixed point index and multiple steady states of reaction-diffusion systems. Differ. Integral Equ. 1995, 8: 371–391.MathSciNetMATHGoogle Scholar
- Cano-Casanova S: Existence and structure of the set of positive solutions of a general class of sublinear elliptic non-classical mixed boundary value problems. Nonlinear Anal. TMA 2002, 49: 361–430. doi:10.1016/S0362–546X(01)00116-X 10.1016/S0362-546X(01)00116-XMathSciNetView ArticleMATHGoogle Scholar
- Cano-Casanova S, López-Gómez J: Properties of the principal eigenvalues of a general class of non-classical mixed boundary value problems. J. Differ. Equ. 2002, 178: 123–211. 10.1006/jdeq.2000.4003View ArticleMathSciNetMATHGoogle Scholar
- Pao CV: Nonlinear Parabolic and Elliptic Equations. Plenum, New York; 1992.MATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.